Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 4, NWS Austin/San Antonio, TX

March 1, 202320 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Mar 1, 2023, 1:30 PM CST for 20 counties in Texas. It took effect at Mar 2, 2023, 3:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2023, 1:30 PM CST (19:30 UTC)
In effect from
Mar 2, 2023, 3:00 PM CST
Expired
Mar 3, 2023, 12:00 AM CST
In force
9 hr
Issued by
NWS Austin/San Antonio, TX

Counties Atascosa County, TX, Bandera County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Frio County, TX, Gillespie County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 84 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2023-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2023-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1474 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

401 
WWUS74 KEWX 011930
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
130 PM CST Wed Mar 1 2023

TXZ183-202-217-021000-
/O.NEW.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/
Val Verde-Kinney-Maverick-
Including the cities of Del Rio, Brackettville, and Eagle Pass
130 PM CST Wed Mar 1 2023

...HIGH WIND WARNING IN EFFECT FROM 3 PM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Val Verde, Kinney and Maverick Counties.

* WHEN...From 3 PM Thursday to midnight CST Thursday night.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure tightly any loose objects that could be blown around in 
the wind. Use caution if you must drive. People when outside 
should avoid being around trees and branches. 

&&

$$

TXZ171>173-184>192-203>206-218>220-228-021000-
/O.NEW.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Uvalde-Medina-Bexar-Comal-Zavala-Frio-
Atascosa-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Uvalde, Hondo, San Antonio, New Braunfels, 
Crystal City, Pearsall, Pleasanton, and Carrizo Springs
130 PM CST Wed Mar 1 2023

...WIND ADVISORY IN EFFECT FROM 3 PM THURSDAY TO MIDNIGHT CST
THURSDAY NIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From 3 PM Thursday to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
009 
WWUS74 KEWX 020750
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
150 AM CST Thu Mar 2 2023

TXZ183-202-217-022200-
/O.CON.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/
Val Verde-Kinney-Maverick-
Including the cities of Del Rio, Brackettville, and Eagle Pass
150 AM CST Thu Mar 2 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Val Verde, Kinney and Maverick Counties.

* WHEN...From 3 PM Thursday to midnight CST Thursday night.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure tightly any loose objects that could be blown around in
the wind. Use caution if you must drive. People when outside
should avoid being around trees and branches.

&&

$$

TXZ171>173-184>192-203>206-218>220-228-022200-
/O.CON.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/
Llano-Burnet-Williamson-Edwards-Real-Kerr-Bandera-Gillespie-
Kendall-Blanco-Hays-Travis-Uvalde-Medina-Bexar-Comal-Zavala-Frio-
Atascosa-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Rocksprings, 
Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, 
San Marcos, Austin, Uvalde, Hondo, San Antonio, New Braunfels, 
Crystal City, Pearsall, Pleasanton, and Carrizo Springs
150 AM CST Thu Mar 2 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From 3 PM Thursday to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
683 
WWUS74 KEWX 021658
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1058 AM CST Thu Mar 2 2023

TXZ184-185-203-218-228-030600-
/O.UPG.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/
/O.EXA.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/
Edwards-Real-Uvalde-Zavala-Dimmit-
Including the cities of Rocksprings, Leakey, Uvalde, 
Crystal City, and Carrizo Springs
1058 AM CST Thu Mar 2 2023

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Edwards, Real, Uvalde, Zavala and Dimmit Counties.

* WHEN...From 3 PM this afternoon to midnight CST tonight.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be difficult, especially
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure tightly any loose objects that could be blown around in
the wind. Use caution if you must drive. People when outside
should avoid being around trees and branches.  

&&

$$

TXZ183-202-217-030600-
/O.CON.KEWX.HW.W.0001.230302T2100Z-230303T0600Z/
Val Verde-Kinney-Maverick-
Including the cities of Del Rio, Brackettville, and Eagle Pass
1058 AM CST Thu Mar 2 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON
TO MIDNIGHT CST TONIGHT...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Val Verde, Kinney and Maverick Counties.

* WHEN...From 3 PM Thursday to midnight CST Thursday night.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure tightly any loose objects that could be blown around in
the wind. Use caution if you must drive. People when outside
should avoid being around trees and branches.

&&

$$

TXZ171>173-186>192-204>206-219-220-030600-
/O.CON.KEWX.WI.Y.0004.230302T2100Z-230303T0600Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Medina-Bexar-Comal-Frio-Atascosa-
Including the cities of Llano, Burnet, Georgetown, Kerrville, 
Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, 
Hondo, San Antonio, New Braunfels, Pearsall, and Pleasanton
1058 AM CST Thu Mar 2 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT CST TONIGHT...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From 3 PM Thursday to midnight CST Thursday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
199 
WWUS74 KEWX 030614
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1214 AM CST Fri Mar 3 2023

TXZ183>185-202-203-217-218-228-030715-
/O.EXP.KEWX.HW.W.0001.000000T0000Z-230303T0600Z/
Val Verde-Edwards-Real-Kinney-Uvalde-Maverick-Zavala-Dimmit-
Including the cities of Del Rio, Rocksprings, Leakey, 
Brackettville, Uvalde, Eagle Pass, Crystal City, 
and Carrizo Springs
1214 AM CST Fri Mar 3 2023

...HIGH WIND WARNING HAS EXPIRED...

Winds have dropped below Warning criteria. However, gusty winds 
can still be expected overnight into early morning. 

$$

TXZ171>173-186>192-204>206-219-220-030715-
/O.EXP.KEWX.WI.Y.0004.000000T0000Z-230303T0600Z/
Llano-Burnet-Williamson-Kerr-Bandera-Gillespie-Kendall-Blanco-
Hays-Travis-Medina-Bexar-Comal-Frio-Atascosa-
Including the cities of Llano, Burnet, Georgetown, Kerrville, 
Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, 
Hondo, San Antonio, New Braunfels, Pearsall, and Pleasanton
1214 AM CST Fri Mar 3 2023

...WIND ADVISORY HAS EXPIRED...

Winds have dropped below Advisory criteria. However, gusty winds 
can still be expected overnight into early morning. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 1, 11:59 AM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 1, 11:59 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1159 AM CST Wed Mar 1 2023

...New AVIATION...

.SHORT TERM...
(Today through Thursday)
Issued at 209 AM CST Wed Mar 1 2023

Cloudy skies are currently prevailing across the area at the present
time. A weak upper disturbance embedded in southwesterly flow is
allowing for the development of some light rain in the mid-levels
overnight and this can be seen on area radars. At the present time,
none of this activity is reaching the ground, but could see some
light rain or sprinkles in the northern CWA by morning. Otherwise,
temperatures across South-Central Texas are currently in the 60s and
70s and do not expect these to drop much further. South and
southwesterly flow will continue today allowing for the above normal
conditions to continue. Highs today will top out in the middle 80s
to middle 90s with the highest values in the southwest CWA. Most of
the area should be rain free today, but those low chances for light
rain in the north will likely continue through noon before rain
chances end for the remainder of the day.

A compact but strong upper low will begin to approach the area late
tonight. As it does so, southerly flow in the low-levels should
increase and will lead to a chance of light rain or drizzle for a
decent portion of the area. However, any accumulations with this
potential activity will remain on the light side. Lows will also
remain quite warm with temperatures only bottoming out in the 60s.

Direct effects from the upper low will arrive Thursday afternoon.
This system will send a Pacific front into the western counties
after 12 pm with an eastward movement into the remainder of the CWA
through the rest of the daytime hours before ending up likely
somewhere just west of the I35 corridor at the end of the short-term
period. There is a chance of showers and thunderstorms along this
boundary. The main inhibitor to any storm chances will be the cap in
place which could prevent initiation, but the strength of the front
should help potential updrafts break through. If convective
initiation were to occur before 6 pm Thursday it would most likely
happen in that 4-6pm window near the I35 corridor. There would also
be a chance of strong to severe storms which will be discussed more
in the long-term section below. The other story will be winds behind
the front. Sustained speeds near 30-40 mph will be likely with gusts
in excess of 45-50 mph also possible. A wind advisory will be needed
for Thursday. In addition, very dry air will also filter into the
area. A Fire Weather Watch remains in effect for western areas
beginning at noon Thursday. This will likely be upgraded to a Red
Flag Warning on the day shift.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 209 AM CST Wed Mar 1 2023

Active weather will be ongoing Thursday evening as a sharp upper low
crosses TX. A Pacific cold front may already be located just west of
I-35 at the start of the long term (though the 06Z HRRR is a bit
slower than this), with strong NW winds behind it. NAEFS and its EC
counterpart both indicate the 850mb zonal wind near the max of the
climatologies over western portions of our region 00Z Friday. We
anticipate sustained winds of 25-35 mph over much of the Rio Grande
Plains and portions of the Hill Country for several hours Thursday
evening and a Wind Advisory will certainly be needed. This will be a
high-end Wind Advisory event but at this time appears unlikely to
meet High Wind Warning criteria of 40 mph sustained winds or 50 mph
gusts on a widespread basis. I would still expect to see a few
isolated 50+ mph gusts, and with the dry air these winds will be
bringing along, Critical Fire Weather conditions are also expected
for the west half of our region. In addition, some blowing dust is
possible across the southern Edwards Plateau.

In addition, thunderstorms will develop along the front and their
southern extent may impact eastern portions of our area Thursday
evening. The new SPC day 2 outlook depicts a Slight Risk of severe
weather for the eastern Hill Country, northern I-35 corridor, and
portions of the coastal Plains. Some of the CAMs (mainly the WRFs)
are a bit drier on the southern edge of this initially, but then
develop storms along the US-77 corridor, while the HRRR/NAMNEST
indicate a higher potential for storms between San Antonio and
Austin. There will be a primary risk of damaging straight line winds
with any storms that do develop in our area, but there is also a
tornado risk with this event and isolated large hail cannot be ruled
out. A lot of details to work out on the tornado threat for our
area. HRRR is very bullish on low level SRH for example but
indicates a stout capping inversion in place. However, strong enough
lift could easily overcome this, as we saw in OK the other night
with the Norman tornado shortly after a 03Z observed sounding showed
a strong cap.

Spotty 0.5-1" rainfall amounts are possible over eastern areas but
many locations will see less than 0.25". Storms are likely to exit
to the east in the 9-11pm time frame. Wnd speeds will come down
slowly on Thursday night and Friday, with Wind Advisory level speeds
possible through about the mid-morning hours. After cool morning
lows in the 40s to near 50, Friday highs will reach the upper 60s
northeast and 70s elsewhere. A more zonal flow will take hold aloft
over the weekend, with a warm-up of 4-8 degrees for most locations
under ample sunshine. Subtropical ridging builds to our south early
next week and we'll warm a bit more.  but no precipitation is
expected Friday through next Tuesday. Returning moisture could allow
for some drizzle or streamer showers by Monday night, but this
appears unlikely at this time and otherwise no precipitation is
expected Friday through the end of the long term. &&

&&

.AVIATION...
(18Z TAFS)
Issued at 1138 AM CST Wed Mar 1 2023

MVFR ceilings may temporarily persist until 19Z to 20Z at the I-35
TAF sites (KAUS, KSAT, KSSF) before trending to primarily VFR levels
from this afternoon through this evening. Expect for MVFR to IFR
ceilings to re-establish at the I-35 sites from the overnight into
Thursday morning. Some reductions in visibility will be possible as
well. KDRT will be expected to remain VFR through the night and into
Thursday. Isolated showers, in addition to perhaps a thunderstorm,
will be possible overnight into Thursday morning across the region.
Given lower confidence for enough areal coverage a thunderstorm,
elected to go with VCSH within this TAF package for this round of
activity. Expect for VFR conditions to return to the area into the
afternoon on Thursday in the advance of the greatest upper level
energy and cold front from a potent upper level storm system. This
will lead to the chance for strong to severe convection into late
Thursday afternoon from the Hill Country through the I-35 corridor.
Added VCTS at KAUS toward the end of the 30-hour TAF period to
highlight this risk and VCSH at KSAT where lower confidence exists
for thunderstorms impacting the site. Light to moderately breezy
southerly winds are expected in advance of the front before strong
northwesterly winds evade the region following the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              67  87  48  73 /  30  40  60   0
Austin Bergstrom Intl Airport  66  86  47  72 /  30  40  60   0
New Braunfels Muni Airport     66  87  48  76 /  30  30  50   0
Burnet Muni Airport            65  85  44  69 /  30  50  60   0
Del Rio Intl Airport           66  95  51  79 /  20  10   0   0
Georgetown Muni Airport        66  84  45  70 /  30  50  60   0
Hondo Muni Airport             65  93  48  77 /  20  20  20   0
San Marcos Muni Airport        66  86  48  74 /  30  30  50   0
La Grange - Fayette Regional   69  83  48  70 /  20  30  80   0
San Antonio Intl Airport       67  88  50  76 /  30  30  40   0
Stinson Muni Airport           67  91  51  77 /  20  20  30   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
&&

Short-Term...29
Long-Term...KCW
Aviation...Brady
Hazardous weather outlook, Mar 1, 2:42 AM CST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
242 AM CST Wed Mar 1 2023

TXZ171>173-183>194-202>209-217>225-228-020845-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
242 AM CST Wed Mar 1 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Patchy dense fog with visibilities 1/4 mile or less are possible
through mid-morning on Wednesday, mainly over portions of the
southern Edwards Plateau and Hill Country.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong upper level system and accompanying cold front are
expected to move over the area on Thursday afternoon. Scattered
showers and thunderstorms are possible primarily along and east of
US Highway 281. Some of these could become strong to severe with
straight line winds and isolated tornadoes the main threats. In
wake of the frontal passage, strong gusty northwesterly winds and
a much drier airmass will surge across our area. Widespread near-
critical to critical fire weather conditions are expected. A Wind
Advisory and a Red Flag Warning will likely be needed, and a Fire
Weather Watch is in effect for the western half of the region.
Blowing dust will also be possible behind the front.

Otherwise, elevated to near critical fire weather conditions are
possible each afternoon Friday through Sunday mainly across
western parts of our area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:30 PM CSTHigh Wind WarningEWXDimmit, Edwards, Kinney, Maverick, Real, Uvalde and 2 more35 hr
Mar 1, 1:42 PM CSTRed Flag WarningEWXAtascosa, Bandera, Bexar, Dimmit, Edwards, Frio and 8 more37 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.